Massachusetts, 2015

Cold in Massachusetts, February 23 to 24, 2015

February 23 to 24, 2015 · NWS ALY · 2 events in 2 counties and zones

In the wake of another Arctic cold front, gusty northwest winds ushered in a frigid air mass into the region on Monday, February 23rd. Although winds started to diminish on Monday night, wind chill values continued to range between 10 and 27 degrees below zero into the early morning hours on Tuesday, February 24th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

In the wake of another Arctic cold front, gusty northwest winds ushered in a frigid air mass into the region on Monday, February 23rd. Although winds started to diminish on Monday night, wind chill values continued to range between 10 and 27 degrees below zero into the early morning hours on Tuesday, February 24th.

Although it remained rather cold, wind chill values rose rose above dangerous levels during the day on Tuesday, February 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 23, 12:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 23, 12:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1255 PM EST MON FEB 23 2015

.SYNOPSIS...
YET ANOTHER SURGE OF ARCTIC AIR ARRIVES TODAY WITH BELOW NORMAL
TEMPERATURES EXPECTED AS WE FINISH UP FEBRUARY. HIGH PRESSURE
WILL BUILD INTO THE REGION TODAY...HOWEVER IT WILL SHIFT OFF TO
OUR SOUTH AND EAST TUESDAY. A LOW PRESSURE SYSTEM WILL MOVE ACROSS
THE REGION BRINGING CHANCES FOR SNOW SHOWERS TO THE AREA FOR THE
MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WIND CHILL ADVISORY IN EFFECT UNTIL 6 AM TUESDAY FOR THE SOUTHERN
ADIRONDACKS...MOHAWK VALLEY...SCHOHARIE VALLEY AND EASTERN
CATSKILLS.

AS OF 1245 PM EST...A BRIGHT FEBRUARY SUN IS DOING ITS BEST TO WARM
THINGS UP. HOWEVER...COLD AIR ADVECTION CONTINUES SO IT LOOKS AS
TEMPERATURES WILL NOT RISE MUCH BUT TOP GENERALLY IN THE TEENS TO
LOWER 20S IN VALLEY AREAS (WARMEST NEAR POUGHKEEPSIE)...BUT ONLY THE
SINGLE NUMBERS OVER MOST OF THE HIGHER TERRAIN.

A GUSTY NORTHWEST WIND CONTINUED...AVERAGE 10 TO 20 MPH...GUSTING TO
OVER 30 MPH ACROSS THE HIGHER TERRAIN/MOHAWK VALLEY AND CAPITAL
REGION. WIND CHILLS WERE GENERALLY AROUND ZERO TO SINGLE NUMBERS IN
THE VALLEYS...5 TO 15 BELOW HIGHER TERRAIN. THEY WILL ONLY GET WORSE
LATER THIS AFTERNOON INTO THE EVENING.

RADARS INDICATED SOME LIGHT SNOW SHOWERS OR FLURRIES WORKING INTO
THE CAPITAL REGION FROM THE MOHAWK VALLEY. WILL ADD SOME ISOLATED
SNOW SHOWERS THIS AFTERNOON IN THIS AREA WITH LITTLE OR NO
ACCUMULATIONS EXPECTED ANYWHERE.

SO FOR THIS UPDATE...JUST NUDGED SOME HIGHS UP BUT KEPT ALL
HEADLINES THE SAME.

WIND CHILL ADVISORY THE NORTHERN AND CENTRAL TACONICS...THE
BERKSHIRES...LITCHFIELD HILLS AND SOUTHERN VERMONT BEGINNING THIS
AFTERNOON AT 3 PM THROUGH 6 AM TUESDAY.

SURFACE RIDGING WILL BUILD INTO THE REGION BEHIND THE ARCTIC
BOUNDARY. THE PRESSURE GRADIENT WILL BE TIGHT ACROSS THE REGION
THROUGH THE DAY RESULTING IN BRISK AND GUSTY WINDS. WINDS WILL
DIMINISH TONIGHT AS THE RIDGE TAKES CONTROL. WINDS ARE EVENTUALLY
EXPECTED TO BECOME LIGHT AND VARIABLE TO CALM OVERNIGHT...THIS IS
WHY THE WIND CHILL ADVISORY DOES NOT EXTENT FURTHER INTO TUESDAY
MORNING.

THE UPPER TROUGH WILL MOVE ACROSS THE REGION TODAY AND OFF TO OUR
EAST THIS EVENING. THIS IN COMBINATION WITH THE NORTHWEST FLOW
THERE WILL BE CHANCES FOR LAKE ENHANCED SNOW SHOWERS INTO THE
WESTERN ADIRONDACKS...WESTERN MOHAWK VALLEY AND THE EASTERN
CATSKILLS TODAY. THESE CHANCES FOR THE SNOW SHOWERS WILL DECREASE
AS THE DAY PROGRESSES AND THE RIDGE BUILDS IN.

LOOK FOR HIGHS NEAR 20-25 VALLEY AREAS OF THE MID HUDSON VALLEY AND
LOWER LITCHFIELD...TEENS MOST OTHER AREAS (INCLUDING THE CAPITAL
REGION) BUT ONLY AROUND 10 OR A LITTLE HIGHER ACROSS THE HIGHER
TERRAIN...WHERE WIND CHILLS WILL REMAIN BELOW ZERO.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
ALOFT RIDGING BETWEEN SHORT WAVE TROUGHS WILL MOVE OVER THE
REGION TUESDAY WHILE AT THE SURFACE THE RIDGE SHIFTS OFFSHORE.
A VIGOROUS SHORT WAVE WILL DIVE SOUTHEAST OUT OF CENTRAL CANADA
AND RETURN AND DEEPEN THE LONGWAVE TROUGH OVER THE REGION. THE
MAIN SURFACE LOW IS EXPECTED TO PASS TO OUR NORTH ACROSS EASTERN
CANADA TUESDAY AND TUESDAY NIGHT. HOWEVER AS THE SHORT ENERGY
ROTATES THROUGH THE BASE OF THE TROUGH SECONDARY DEVELOPMENT IS
EXPECTED OFF THE COAST...HOWEVER THIS SHOULD OCCUR OFF THE NORTHERN
ENGLAND COAST SO THE MAIN LOW PRESSURE SYSTEM WILL BRING THE
CHANCES FOR SNOW SHOWERS TO THE AREA TUESDAY NIGHT AND WEDNESDAY
WITH THE BEST CHANCES ACROSS THE WESTERN ADIRONDACKS.

TEMPERATURES WILL REMAIN BELOW NORMAL HOWEVER THEY WILL NOT AS
COLD WITH SOUTHWEST FLOW AHEAD OF THE APPROACHING LOW PRESSURE
SYSTEM. LOOKING AT HIGHS MAINLY IN THE TEENS TUESDAY...AROUND 20
DEGREES BELOW NORMAL. LOW TUESDAY NIGHT ARE EXPECTED TO RUN
AROUND 10 DEGREES BELOW NORMAL. ON WEDNESDAY HIGHS ARE EXPECTED TO
BE IN THE UPPER TEENS TO UPPER 20S WHICH IS 10 TO 15 DEGREES BELOW
NORMAL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BELOW NORMAL TEMPERATURES WILL CONTINUE TO BE IN PLACE THROUGH
MUCH OF THE EXTENDED PERIOD.

ANOTHER SURGE OF ARCTIC AIR WILL ARRIVE ON WEDNESDAY NIGHT BEHIND
THE DEPARTING CLIPPER SYSTEM.  OVERNIGHT LOWS ON WED NIGHT WILL DROP
TO NEAR ZERO FOR MOST AREAS...WITH SOME SPOTS IN THE ADIRONDACKS AS
COLD AS -15 F. THERE STILL WILL BE A WESTERLY BREEZE IN PLACE...ESP
ACROSS THE HIGH TERRAIN...SO WIND CHILL VALUES MAY REACH ADVISORY
CRITERIA ACROSS PARTS OF THE AREA THROUGH MID MORNING THURSDAY.

COLD TEMPS WILL CONTINUE TO BE IN PLACE FOR THURSDAY...WITH HIGHS
ONLY 5 TO 15 FOR MOST LOCATIONS.  ALTHOUGH IT WILL BE COLD...IT
WON/T BE SNOWING...AS A SPRAWLING AREA OF HIGH PRESSURE EXTENDING
FROM THE MIDWEST WILL ALLOW FOR DRY WEATHER WITH A PARTLY TO MOSTLY
SUNNY SKY.

VERY COLD TEMPS ARE EXPECTED FOR THURSDAY NIGHT MAINLY CLEAR SKIES AND
LIGHT WINDS. TEMPS WILL BE ZERO TO -10 ACROSS MUCH OF THE
REGION...WITH SOME HIGH TERRAIN AREAS AS COLD AS -22 F. DEPENDING ON
HOW LIGHT THE WINDS BECOME WILL DETERMINE IF ADDITIONAL WIND CHILL
HEADLINES ARE NEEDED FOR THURSDAY NIGHT INTO FRIDAY MORNING.

HIGH PRESSURE WILL CONTINUE TO ALLOW FOR DRY AND COLD WEATHER FRIDAY
INTO FRIDAY NIGHT. TEMPS DURING THE DAY ON FRIDAY WITH BE IN THE
TEENS...WITH BELOW ZERO READINGS AGAIN FOR FRIDAY NIGHT. WINDS LOOK
LIGHT TO CALM FOR FRI NIGHT...SO THERE PROBABLY WONT BE AN
ADDITIONAL FACTOR FROM WIND CHILL ACROSS THE AREA.

TEMPS WILL FINALLY START TO MODERATE OVER THE WEEKEND. DAYTIME HIGHS
WILL REACH THE LOWER TO MIDDLE 20S ON SATURDAY WITH A PARTLY CLOUDY
SKY. TEMPS ON SAT NIGHT WILL STILL BE COLD...ALTHOUGH NOT AS COLD AS
RECENT NIGHTS...WITH SINGLE DIGITS FOR MOST VALLEY LOCATIONS. BY
SUNDAY...THE HIGH PRESSURE AREA WILL FINALLY BE SHIFTING
OFFSHORE...AND STRONG WARM AIR ADVECTION WILL BE TAKING PLACE.
CLOUDS WILL BE INCREASING THROUGH THE MORNING...AS A FRONTAL SYSTEM
LOOKS TO BE APPROACHING FROM THE WEST...BUT THE STORM TRACK IS STILL
MUCH IN QUESTION.  DEPENDING ON WHERE THE BOUNDARY SETS UP AND WHERE
LOW PRESSURE TRACKS WILL DETERMINE WHAT TYPE OF PRECIPITATION  WE SEE FOR
LATE SUNDAY INTO SUNDAY NIGHT/MONDAY. AT THIS POINT...SNOW...RAIN OR
MIXED PRECIS IS ALL POSSIBLE. THE 00Z GEFS SHOW A VARIETY OF
POSSIBILITIES REGARDING TIMING...AMOUNTS...AND P-TYPE. FOR
NOW...WILL GO WITH CHC POPS FOR RAIN/SNOW FOR SUN AFTN THROUGH
MONDAY. TEMPS LOOK TO WARM INTO THE 30S FOR SUNDAY...WITH TEMPS
PERHAPS FALLING INTO THE 20S ON SUN NIGHT...ALTHOUGH THIS WILL
DEPEND ON THE EXACT STORM TRACK AS WELL.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS ARE CURRENTLY IN PLACE FOR ALL TAF SITES AND WILL
CONTINUE THROUGH THE TAF FORECAST CYCLE.

AN ARCTIC AIR MASS WITH BUILDING SURFACE PRESSURES WILL CONTINUE
THROUGH THE EVENING HOURS.  THIS WILL RESULT IN A GRADUAL DECREASE
IN WIND SPEEDS AND CLEARING SKIES.  SOME INCREASE IN HIGH LEVEL
CLOUDS ARE EXPECTED OVERNIGHT AS THE SURFACE RIDGE SLIDES OFF THE
MID ATLANTIC/NORTHEAST COASTLINE.

OUTLOOK...

TUE: NO OPERATIONAL IMPACT. NO SIG WX.

TUE NIGHT-WED:  MODERATE OPERATIONAL IMPACT. CHC SHSN.

THU-FRI: NO OPERATIONAL IMPACT. NO SIG WX.

&&

.HYDROLOGY...
ICE WILL CONTINUE TO THICKEN ON AREA
RIVERS...STREAMS...LAKES...AND PONDS...AS ANOTHER SURGE OF ARCTIC
AIR ARRIVES. BELOW NORMAL TEMPERATURES ARE EXPECTED AS WE FINISH
FEBRUARY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.CLIMATE...
FOR ALBANY...
YESTERDAY FEBRUARY 22ND WAS THE FIRST TIME SINCE JANUARY 25TH THE
AVERAGE DAILY TEMPERATURE WAS NOT BELOW NORMAL...IT WAS AT NORMAL.
THE DEPARTURE FROM NORMAL FOR THE AVERAGE DAILY TEMPERATURE HAD
BEEN IN THE DOUBLE DIGITS BELOW NORMAL SINCE FEBRUARY 13TH.

THE AVERAGE TEMPERATURE FOR THIS MONTH CURRENTLY STANDS AT ONLY 12.7
DEGREES WHICH IN 12.5 DEGREES BELOW NORMAL.

THE COLDEST FEBRUARY ON RECORD OCCURRED IN 1934 WITH 12.1
DEGREES. IT ALSO IS THE THIRD COLDEST MONTH ON RECORD. THE COLDEST
MONTH ON RECORD OCCURRED IN JANUARY 1970 WITH 9.7 DEGREES.

SNOWFALL FOR THE MONTH STANDS AT 30.6 INCHES WHICH HAS IT AS THE 5TH
SNOWIEST FEBRUARY ON RECORD. SNOWIEST IS 1893 WITH 40.7 INCHES.

FOR MORE VISIT OUR CLIMATE WEB PAGE AT: WWW.WEATHER.GOV/ALY/CLIMATE

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND CHILL ADVISORY UNTIL 6 AM EST TUESDAY FOR CTZ001.
NY...WIND CHILL ADVISORY UNTIL 6 AM EST TUESDAY FOR NYZ032-033-
     038>040-042-047-048-051-058-063-082.
     WIND CHILL ADVISORY UNTIL 6 AM EST TUESDAY FOR NYZ043-054-061.
MA...WIND CHILL ADVISORY UNTIL 6 AM EST TUESDAY FOR MAZ001-025.
VT...WIND CHILL ADVISORY UNTIL 6 AM EST TUESDAY FOR VTZ013>015.

&&

SYNOPSIS...IAA
NEAR TERM...IAA/HWJIV/BGM
SHORT TERM...IAA
LONG TERM...FRUGIS
AVIATION...FRUGIS/BGM
HYDROLOGY...IAA
CLIMATE...
Hazardous weather outlook, Feb 23, 5:27 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
527 AM EST MON FEB 23 2015

NYZ032-033-038>040-042-047-048-051-058-063-082-241200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN WARREN-SCHOHARIE-WESTERN SCHENECTADY-
WESTERN ALBANY-WESTERN GREENE-WESTERN ULSTER-NORTHERN FULTON-
527 AM EST MON FEB 23 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL 6 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS...MOHAWK
VALLEY...SCHOHARIE VALLEY AND EASTERN CATSKILLS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND CHILL HEADLINES MAY BE NEEDED LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-MAZ001-025-NYZ043-054-061-VTZ013>015-241200-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
NORTHERN WASHINGTON-EASTERN RENSSELAER-EASTERN COLUMBIA-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
527 AM EST MON FEB 23 2015

...WIND CHILL ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL
TACONICS...THE BERKSHIRES...LITCHFIELD HILLS AND SOUTHERN
VERMONT..

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND CHILL HEADLINES MAY BE NEEDED LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ013-NYZ041-049-050-052-053-059-060-064>066-083-084-241200-
SOUTHERN LITCHFIELD-NORTHERN SARATOGA-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-
527 AM EST MON FEB 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT
INCLUDING THE SARATOGA AND GLENS FALLS AREAS..MID HUDSON
VALLEY...SOUTHERN TACONICS AND SOUTHERN LITCHFIELD COUNTY.

.DAY ONE...TODAY AND TONIGHT.

A WIND CHILL ADVISORY MAY NEED TO BE ISSUED IF THE COMBINATION OF
COLD TEMPERATURES AND WINDS ARE EXPECTED TO RESULT IN WIND CHILL
VALUES REACHING ADVISORY CRITERIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND CHILL HEADLINES MAY BE NEEDED LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Berkshire

When
February 23, 3:00 PM EST to February 24, 6:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Public
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Berkshire

When
February 23, 3:00 PM EST to February 24, 6:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Public
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557827, 557828.